Hello fellow travellers.
I am planning a trip through Mexico and Central America very soon. I have been to the Medical travel clinic for vacinations and have been prescribed Chloroquine and Malarone for my travel through Malaria regions. I have read that some of the side effects of Chloroquine may be "blurred vision" which is a serious side effect for anyone riding a motorcycle. Malarone though expensive, seems to have less side effects. I have never been a big user of medications and I feel uneasy about taking them. I wonder if I should avoid the anti malaria medication, and take my chances with a good deet repellant. Has anyone experienced poor vision or other side effects while using Chloroquine for a number of months?
I dont know how prevalent Malaria is where you are going but I know from experience that its not fun! I had to take Chloroquine for years as a child from 4 yrs to 16 yrs, Quinine before that, unfortunately I learned how to spit them out! ..interesting halucinations!
Hi There, I'm going to be going to Panama so the doctor prescribed me Larium (mefloquine) as the Panamanian bugs are immune to Chloroquin. Luckily I go to University and anything other than hair loss, birth control, and fertility pills are covered. http://www.horizonsunlimited.com/ubb/smile.gif
Larium is a once a week pill which is nice but costs about 50CDN for 8. Apparently it gives nightmares...
Here are my two cents worth on Malaria medication. If you don't need it, don't take it. I made a big mistake taking Malarone as a "precaution" last year in SE Asia and the side effects were significant. The biggest one for me was dehydration...I could not retain water at all and I had a really tough time in the heat.
Do your research on where the Malaria infested areas are located, they are usually only in the very remote areas and the infested mosquitos can only travel a short distance. If the risk of Malaria is low or non-existent, I would take my chances and skip the medications.
I have to weigh in here...
Do a little research on this Forum - the malaria medication question has been covered extensively and exhaustively - there are many threads with Malaria etc in the subject - read up on it.
Note: the number of people that DO have ANY problem with Lariam is around 1%.
We've used it for years and had NO problem. Another traveller used something else and DID have problems - extreme paranoia, and all sorts of trouble - and wouldn't switch to Lariam because he was told that it made people paranoid! A little persuasion and he finally switched - and had NO trouble after that.
Just using DEET is not enough, as any travel medicine clinic will tell you. Malaria is absolutely not something you want to risk - and 99% of people have NO trouble with whatever meds they take. Talk to your TRAVEL MEDICINE doctor, and pay attention. You have to use the correct medication for the area. Your GP probably doesn't have a clue.
Be prepared to switch meds if needed. There is usually at least one acceptable substitute for the area. If you have tablets left over, give them to the local health clinic - they will be delighted to get them, whatever they are.
In MOST places with malaria risk you can buy the appropriate meds in the local pharmacy much cheaper than at home.
They all have a risk of some problems - but if you read the plain old aspirin bottle, or pay attention to the myriad health warnings associated with almost anything, you'll just quietly slit your throat...
Seek, and ye shall find.
One world, Two wheels.
I am not sure I agree with your assessment of Larium causing side effects in less than 1% of users.
Sometime in 2002 Consumer Reports did an extensive article on malaria medication. It primarily focused on the side effects of Larium. The article said the number of users experiencing serious side effects was much higher than 1% of users, which was the figure given from the drug companies.
I don't remember their exact conclusions on what percentage of users had trouble, but it was something like at least 15-20% of people. Apparently the drug companies did not want to acknowlege this as it could adversely affect their reputation.
Consumer Reports is a very reputable organization, so I definately take their opinions seriously. If you can find the article from 2002, it would be well worth a read.
In any case, try your malaria medication several weeks BEFORE you leave for your trip, then you can see if there are any adverse effects and consult with your own doctor at home as needed. I waited until I was on my trip and found out too late that I couldn't handle the side effects from Malarone.
And yes, take malaria very, very seriously, it is one of the biggest killers in developing countries. However, also realize that malaria medication is not 100% effective and preventing mosquito bites in the first place is every bit as important.
Combine malaria medication with a good mosquito repellant and you will be as prepared as you can be...
Thanks to everyone who took the time to give me their feedback. I seems that when it comes to Malaria and mediacation there are no easy answers. From what I have read it seems that Malarone (atovaquone + proguanil hydochloride ) has less side effects than Larium ( mefloquine ), but it ultimately comes down to the individuals own body chemestry. As for myself, most of my trip will be along Baja and the PanAm highway where the risk is low. I will take my Chloroquine and judge the side effects accordingly. If my KLR and my money see's me going past the Panama canal to the end of the road and the start of the Darien Gap, then I will take the Malarone and hope for the best.
My 3 cents on malaria and malaria tabs etc,
I lived throughout Eastern Africa for many years incl 18 months in Mozambique which has one of the worlds highest concentrations of cerebral malaria (which is the killer). I have had Malaria 4 times and on the first occasion I was using preventative measures (Larium) and when I got sick I made my way to the clinic in Maputo (which at the time was run by swiss / norwegian NGO's). I knew some of the folks who worked there as well as the swiss gal that ran the local blood bank and they all told me to get off of any medication as soon as possible. The reason is that all forms of malaria tabs etc work on the principle that most of the time they simply remove the symptoms and very often you still get malaria although you don't know it for some time. A mate of mine only knew he had malaria wgen he got his first relapse 18 months later! If you still contract malaria, the tabs can mask the existence of malaria thru the malaria antibodies they contain whereby testing will not be able to identify at all or the strain of malaria that you may have. Its well known that all malaria tabs are not effective at preventing strains of cerebral malaria (which is the real killer) so if you contracted a strain of cerebral malaria and you were on tabs, it could be that the symptoms would appear too late and any blood tests done would be 'muddied' by the presence of prophylactics so by the time they knew what was going on it would be too late. Far better to get sick early and to know you're sick and then get treated correctly from the outset as malaria is easlity treated once identified, its unpleasant but better than dying.
The best way to avoid getting malaria is to avoid getting bitten. This is not always practical or possible so its always good to identify where the best sources of malaria treatment are on your planned route before you leave, then stay off the tablets, and if you feel sick you can fall back to your 'malaria treatment plan' safe in the knowledge that your body has given you early warning that something's not right instead of being gagged by malaria tablets. Too often these days we cure the symptom when in fact symptons are good, they are our bodies telling us that there's a problem so trust it.
|All times are GMT +1. The time now is 05:27.|